If you suspect that your unexplained symptoms were caused by the contrast agent you received for your MRI or MRA, you need to file a MedWatch Adverse Event report with the FDA. You don’t have to be able to prove anything – you only need to suspect that your health problems were caused by the Gadolinium-based Contrast Agent that you received.
While some people might think that they don’t even look at those reports, I have it on good authority that they most definitely do.
You can call 1-800-FDA-1088, but they prefer that you complete the MedWatch Online Voluntary Reporting Form which can be found at https://www.accessdata.fda.gov/scripts/medwatch/. On the far right-hand side of the page, click on “Consumer/Patient” to begin.
When you start the form, please be sure to select “For a problem with a product” since GBCAs are considered to be “Prescription Drugs”.
The form asks for a lot of information that you might not know, but just do the best that you can. Be sure to note what your eGFR was at the time of your contrast procedures. There are places where you can write more detailed descriptions or explanations of your situation.
If you have completed a report already, please be sure that you filed it as a problem with a product and not as a problem with a device. It appears that the FDA does not cross-reference those reports so it will not be seen as a problem with a Gadolinium-based Contrast Agent if it was reported as a device.
The importance of completing a MedWatch Report was made evident to me recently when I contacted the FDA about an NSF patient with normal kidney function that I had learned about. It appears that her case had never been “officially” reported to the FDA and even though her last dose of contrast was in 2005, they still wanted her to file a report now (2014). So no matter how long it has been since your last contrast MRI or MRA, please file a report.
If you are on any other groups or forums where gadolinium-related issues are discussed, please mention MedWatch to them too. Working together we can make a difference.